Skip to main content
Log in

Random walks on Baumslag–Solitar groups

  • Published:
Israel Journal of Mathematics Aims and scope Submit manuscript

Abstract

We consider random walks on non-amenable Baumslag–Solitar groups BS(p, q) and describe their Poisson–Furstenberg boundary. The latter is a probabilistic model for the long-time behaviour of the random walk. In our situation, we identify it in terms of the space of ends of the Bass–Serre tree and the real line using Kaimanovich’s strip criterion.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. A. Avez, Théorème de Choquet–Deny pour les groupesà croissance non exponentielle, Comptes Rendus Hebdomadaires des Séances de l’Académie des Sciences. Série A. Mathématique 279 (1974), 25–28.

    MATH  Google Scholar 

  2. A. F. Beardon, The Geometry of Discrete Groups, Graduate Texts inMathematics, Vol. 91, Springer-Verlag, New York, 1983.

  3. P. Billingsley, Convergence of Probability Measures, Wiley Series in Probability and Statistics: Probability and Statistics,c John Wiley & Sons, New York, 1999.

    Book  Google Scholar 

  4. D. Blackwell, On transient Markov processes with a countable number of states and stationary transition probabilities, Annals of Mathematical Statistics 26 (1955), 654–658.

    Article  MathSciNet  Google Scholar 

  5. J. L. Britton, The word problem, Annals of Mathematics 77 (1963), 16–32.

    Article  MathSciNet  Google Scholar 

  6. S. Brofferio, How a centred random walk on the affine group goes to infinity, Annales de l’Institut Henri Poincaré. Probabilités et Statistiques 39 (2003), 371–384.

    Article  MathSciNet  Google Scholar 

  7. S. Brofferio, The Poisson boundary of random rational affinities, Université de Grenoble. Annales de l’Institut Fourier 56 (2006), 499–515.

    Article  MathSciNet  Google Scholar 

  8. G. Baumslag and D. Solitar, Some two-generator one-relator non-Hopfian groups, Bulletin of the American Mathematical Society 68 (1962), 199–201.

    Article  MathSciNet  Google Scholar 

  9. G. Choquet and J. Deny, Sur l’équation de convolution μ = μσ, Comptes Rendus Hebdomadaires des Séances de l’Académie des Sciemces 250 (1960), 799–801.

    MATH  Google Scholar 

  10. I. P. Cornfeld, S. V. Fomin and Ya. G. Sinai, Ergodic Theory, Grundlehren der mathematischen Wissenschaften, Vol. 245, Springer-Verlag, New York, 1982.

  11. D. I. Cartwright, V. A. Kaimanovich and W. Woess, Random walks on the affine group of local fields and of homogeneous trees, Université de Grenoble. Annales de l’Institut Fourier 44 (1994), 1243–1288.

    Article  MathSciNet  Google Scholar 

  12. D. L. Cohn, Measure Theory, Birkhäuser Advanced Texts: Basler Lehrbücher, Birkhäuser, Springer-Verlag, New York, 2013.

    Book  Google Scholar 

  13. D. I. Cartwright and P. M. Soardi, Convergence to ends for random walks on the automorphism group of a tree, Proceedings of the American Mathematical Society 107 (1989), 817–823.

    Article  MathSciNet  Google Scholar 

  14. D. J. Collins and H. Zieschang, Combinatorial group theory and fundamental groups, in Algebra VII, Encyclopaedia of Mathematical Sciences, Vol. 58, Springer-Verlag, Berlin, 1993, pp. 1–166, 233–240.

  15. L. Élie, Comportement asymptotique du noyau potentiel sur les groupes de Lie, Annales Scientifiques de l’École Normale Supérieure 15 (1982), 257–364.

    Article  MathSciNet  Google Scholar 

  16. A. Erschler, Boundary behavior for groups of subexponential growth, Annals of Mathematics 160 (2004), 1183–1210.

    Article  MathSciNet  Google Scholar 

  17. A. Erschler, Poisson–Furstenberg boundaries, large-scale geometry and growth of groups, in Proceedings of the International Congress of Mathematicians, Vol. II, Hindustan Book Agency, New Delhi, 2010, pp. 681–704.

    MATH  Google Scholar 

  18. W. Feller, An Introduction to Probability Theory and its Applications, Vol. II, John Wiley & Sons, New York–London–Sydney, 1971.

    MATH  Google Scholar 

  19. H. Furstenberg, A Poisson formula for semi-simple Lie groups, Annals of Mathematics 77 (1963), 335–386.

    Article  MathSciNet  Google Scholar 

  20. H. Furstenberg, Random walks and discrete subgroups of Lie groups, in Advances in Probability and Related Topics, Vol. 1, Dekker, New York, 1971, pp. 1–63.

    Google Scholar 

  21. H. Furstenberg, Boundary theory and stochastic processes on homogeneous spaces, in Harmonic Analysis on Homogeneous Spaces, Proceedings of Symposia in Pure Mathematics, Vol.26, American Mathematical Society, Providence, RI, 1973, pp. 193–229.

    MATH  Google Scholar 

  22. S. W. Golomb, R. E. Peile and R. A. Scholtz, Basic Concepts in Information Theory and Coding, Applications of Communications Theory, Plenum Press, New York, 1994.

    Book  Google Scholar 

  23. J. Haezendonck, Abstract Lebesgue–Rohlin spaces, Bulletin de la Société Mathématique de Belgique 25 (1973), 243–258.

    MathSciNet  MATH  Google Scholar 

  24. V. A. Kaimanovich, Poisson boundaries of random walks on discrete solvable groups, in Probability Measures on Groups X (Oberwolfach, 1990), Plenum, New York, 1991, pp. 205–238.

    Google Scholar 

  25. V. A. Kaimanovich, The Poisson formula for groups with hyperbolic properties, Annals of Mathematics 152 (2000), 659–692.

    Article  MathSciNet  Google Scholar 

  26. V. A. Kaimanovich, Y. Kifer and B.-Z. Rubshtein, Boundaries and harmonic functions for random walks with random transition probabilities, Journal of Theoretical Probability 17 (2004), 605–646.

    Article  MathSciNet  Google Scholar 

  27. V. A. Kaimanovich and A. M. Vershik, Random walks on discrete groups: boundary and entropy, Annals of Probability 11 (1983), 457–490.

    Article  MathSciNet  Google Scholar 

  28. V. A. Kaimanovich and W. Woess, Boundary and entropy of space homogeneous Markov chains, Annals of Probability 30 (2002), 323–363.

    Article  MathSciNet  Google Scholar 

  29. R. Lyons and Y. Peres, Poisson boundaries of lamplighter groups: proof of the Kaimanovich–Vershik conjecture, http://arxiv.org/abs/1508.01845.

  30. A. Malyutin, T. Nagnibeda and D. Serbin, Boundaries of Zn-free groups, in Groups, Graphs and Random Walks, London Mathematical Society Lecture Note Series, Vol. 436, Cambridge University Press, Cambridge, 2017, pp. 355–390.

    MATH  Google Scholar 

  31. C. Nebbia, Amenability and Kunze–Stein property for groups acting on a tree, Pacific Journal of Mathematics 135 (1988), 371–380.

    Article  MathSciNet  Google Scholar 

  32. V. A. Rohlin, On the fundamental ideas of measure theory, American Mathematical Society Translations 71 (1952).

    Google Scholar 

  33. J. Rosenblatt, Ergodic and mixing random walks on locally compact groups, Mathematische Annalen 257 (1981), 31–42.

    Article  MathSciNet  Google Scholar 

  34. G. G. Roussas, An Introduction to Measure-Theoretic Probability, Elsevier/ Academic Press, Amsterdam, 2014.

    MATH  Google Scholar 

  35. D. J. Rudolph, Fundamentals of Measurable Dynamics, Oxford Science Publications, The Clarendon Press, Oxford University Press, New York, 1990.

    MATH  Google Scholar 

  36. E. Sava, A note on the Poisson boundary of lamplighter random walks, Monatshefte für Mathematik 159 (2010), 379–396.

    Article  MathSciNet  Google Scholar 

  37. A. M. Vershik and V. A. Kaimanovich, Random walks on groups: boundary, entropy, uniform distribution, Soviet Mathematics. Doklady 20 (1979), 1170–1173.

    MATH  Google Scholar 

  38. S. Willard, General Topology, Addison–Wesley Publishing, Reading, MA–London–Don Mills, ON, 1970.

    MATH  Google Scholar 

  39. W. Woess, Boundaries of random walks on graphs and groups with infinitely many ends, Israel Journal of Mathematics 68 (1989), 271–301.

    Article  MathSciNet  Google Scholar 

  40. W. Woess, Topological groups and infinite graphs, Discrete Mathematics 95 (1991), 373–384.

    Article  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Johannes Cuno.

Additional information

Research supported by the Austrian Science Fund (FWF): W1230-N13 and P24028-N18, the Canada Research Chairs Program, and the European Research Council (ERC): No 725773 “GroIsRan”.

Research supported by the Austrian Science Fund (FWF): J3575-N26.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Cuno, J., Sava-Huss, E. Random walks on Baumslag–Solitar groups. Isr. J. Math. 228, 627–663 (2018). https://doi.org/10.1007/s11856-018-1775-0

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11856-018-1775-0

Navigation